Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 121, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Sep 22, 2003, 11:25 AM CDT for 11 counties in Tennessee. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2003, 11:25 AM CDT (16:25 UTC)
- Expired
- Sep 22, 2003, 1:15 PM CDT
- In force
- 110 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Clay County, TN, Cumberland County, TN, Fentress County, TN, Franklin County, TN, Grundy County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Van Buren County, TN, Warren County, TN, White County, TN
The radar
The Nashville radar (KOHX), 130 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 221627
FFWBNA
TNC027-035-049-051-061-133-137-141-175-177-185-221815-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1125 AM CDT MON SEP 22 2003
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING TENNESSEE COUNTIES...
CLAY..CUMBERLAND...FENTRESS...FRANKLIN...GRUNDY...OVERTON...
PICKETT...PUTNAM...VAN BUREN...WARREN AND WHITE.
* UNTIL 115 PM CDT.
* AT 1125 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN FALLING
OVER THE CUMBERLAND PLATEAU REGION. NATIONAL WEATHER SERVICE RADAR
INDICATED RAIN FALL RATES OF OVER ONE INCH AN HOUR OCCURRING.
IN ADDITION...LOCAL LAW ENFORCEMENT REPORTED A MUD SLIDE AT MILE
MAKER 333 ON INTERSTATE 40 ALONG WITH SEVERAL ROADWAYS BEING UNDER
WATER.
* CITIES AFFECTED THROUGH 115 PM CDT INCLUDE...
TRACY CITY...SPENCER...SPARTA...SEWANEE...MONTEREY...MCMINNVILLE...
LIVINGSTON...LAKE TANSI...JAMESTOWN...GRUETLI-LAAGER...FAIRFIELD
GLADE...CROSSVILLE...COWAN...COOKEVILLE...BYRDSTOWN
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.
STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.
LAT...LON 3665 8460 3591 8474 3499 8548 3503 8613
3671 8537
$$
31What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 9:35 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 22, 9:35 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 935 AM CDT MON SEP 22 2003 NO RAPID CLEARING ON THE BACK SIDE OF RAIN FIELD EXPECTED...WITH ANY BREAKS EXPECTED TO FILL QUICKLY. THIS WILL BE ADDRESSED IN WEST MIDDLE TENNESSEE THIS MORNING...AND AREAS EAST THIS AFTERNOON. SKY COVER MOSTLY CLOUDY. WIDESPREAD FLOODING OCCURRED IN MIDDLE TENNESSEE EARLY THIS MORNING FROM MAURY TO TROUSDALE COUNTIES. KOHX-88D SHOWS UP TO EIGHT INCHES FELL IN AREAS ALONG THIS STRETCH. FLOOD CONCERNS HAVE SHIFTED EAST... HITTING THE PLATEAU FOR THE NEXT FEW HOURS. RAINFALL UP TO THREE INCHES POSSIBLE BETWEEN 12Z TO 18Z THERE. .BNA...NONE. 04
Hazardous weather outlook, Sep 22, 9:10 AM CDT, 2 hours 15 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231030- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 910 AM CDT MON SEP 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SURFACE LOW PRESSURE WILL PULL OUT OF MIDDLE TENNESSEE TODAY...BUT AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL IS EXPECTED BEFORE IT DOES. HEAVIER RAINFALL IS EXPECTED IN THE CUMBERLAND PLATEAU...WHERE THREE INCHES IS POSSIBLE. THE PRECIPITATION IN THE CUMBERLAND PLATEAU WILL NOT DIMINISH UNTIL MID AFTERNOON. ACROSS METRO NASHVILLE... ADDITIONAL RAINFALL UP TO AN INCH IS LIKELY BEFORE TAPERING OFF AROUND NOON. THUS FLASH FLOODING WILL CONTINUE TO BE A PROBLEM IN MIDDLE TENNESSEE AND IS EXPECTED TO BECOME A PROBLEM IN THE CUMBERLAND PLATEAU LATER THIS MORNING. HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS WITH SOME ROAD CLOSURES. LOW-LYING AREAS WILL CONTINUE TO BE FLOODED IN METRO NASHVILLE...AND THIS TYPE OF FLOODING IS EXPECTED IN THE CUMBERLAND PLATEAU REGION. ALSO...SOME CREEKS AND STREAMS WILL BE NEAR OR OVER BANKFULL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE. 04
In the hours before
Special weather statement, Sep 22, 5:30 AM CDT, 5 hours 55 minutes before
TNZ007-008-026>028-059-062-221300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT MON SEP 22 2003 WIDESPREAD LIGHT TO MODERATE AND OCCASIONALLY HEAVY RAIN WILL CONTINUE ACROSS THE METRO AREA THE NEXT SEVERAL HOURS. RAINFALL AMOUNTS OF 2 TO 3 INCHES OVERNIGHT HAVE BEEN COMMON. WHILE HEAVY RAINFALL HAS STAYED LIMITED JUST ENOUGH TO KEEP CREEKS AND STREAMS FROM OVER-SPILLING THEIR BANKS...PLENTY HAS FALLEN TO LEAVE SIGNIFICANT WATER STANDING ON MOST AREA ROADSWAY...INCLUDING THE INTERSTATES. HYDROPLANING IS A VERY GOOD POSSIBILITY ON THIS MORNINGS COMMUTE AND DRIVERS SHOULD BE CAUTIOUS AND LEAVE A LITTLE EXTRA TIME TO REACH YOUR DESTINATION. 07
Local storm report, Sep 22, 6:32 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0632 AM CDT MON SEP 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM 6 SE NASHVILLE TN FLASH FLOOD
09/22/03 DAVIDSON HAMILTON CREEK FLOODED
WATER ACROSS ROADWAY
IMPASSIBLE
BOYDLocal storm report, Sep 22, 9:02 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
0902 AM CDT MON SEP 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM MOUNT JULIET TN FLASH FLOOD
09/22/03 WILSON FLOODING WAS OCCURRING ON
OLD LEBANON DIRT ROAD AND
MT JULIET ROAD. WATER WAS
GETTING INTO A BANK.
0800 AM 4 SW MOUNT JULIET TN FLASH FLOOD
09/22/03 DAVIDSON ABOUT 1/2 FOOT OF WATER ON
SEVERAL LOW SPOTS ALONG
CENTRAL PIKE IN WILSON
COUNTY.
0800 AM 13 ESE NASHVILLE TN FLASH FLOOD
09/22/03 DAVIDSON TULIP GROVE ROAD WAS
CLOSED AND BARRICADED DUE
TO HIGH WATER ABOUT 1/2
MILE SOUTH OF THE
INTERSECTION OF LEBANON
PIKE AND TULIP GROVE ROAD.
STONER CREEK WAS OUT OF ITS
BANKS IN THIS LOCATION.
ALSO, STONER CREEK FLOODED
A HOME ON ANDREW JACKSON
PKWY IN HERMITAGE.
0730 AM NASHVILLE TN FLASH FLOOD
09/22/03 DAVIDSON FLOODING WAS OCCURING AT
EAST THOMPSON LANE AND OLD
GLENN ROAD. MILL CREEK WAS
OUT OF ITS BANKS.
0730 AM 3 NE COLUMBIA TN FLASH FLOOD
09/22/03 MAURY NWS TRAINED SPOTTER
REPORTED MINOR STREET
FLOODING ON BAKER ROAD AND
CARTERS CREEK ROAD.
0645 AM NASHVILLE TN FLASH FLOOD
09/22/03 DAVIDSON ABOUT A FOOT OF WATER WAS
AT THE INTERSECTION OF BELL
ROAD AND I-24.
0630 AM 6 SE NASHVILLE TN FLASH FLOOD
09/22/03 DAVIDSON HAMILTON CREEK FLOODED
WATER ACROSS ROADWAY
IMPASSIBLE
ORCHANIANLocal storm report, Sep 22, 9:18 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0918 AM CDT MON SEP 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 AM 4 NW MOUNT JULIET TN FLASH FLOOD
09/22/03 WILSON NWS EMPLOYEE REPORTED
NEEDMORE ROAD WAS CLOSED
DUE TO SHUTES BRANCH COMING
OUT OF ITS BANKS.
ORCHANIANLocal storm report, Sep 22, 11:23 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1123 AM CDT MON SEP 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM CROSSVILLE TN FLASH FLOOD
09/22/03 CUMBERLAND ROADS UNDER WATER IN
CROSSVILLE
1115 AM CRAB ORCHARD TN FLASH FLOOD
09/22/03 CUMBERLAND MUDSLIDE ALONG INTERSTATE
40
SHThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 6:17 AM CDT | Flash Flood Warning | OHX | Davidson, Rutherford, Sumner, Williamson, Wilson | 3 hr |
| Sep 22, 8:26 AM CDT | Flash Flood Warning | OHX | Bedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 17 more | 3 hr |
| Sep 22, 8:50 AM CDT | Flash Flood Warning | OHX | Davidson, Maury, Rutherford, Sumner, Williamson, Wilson | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.